Does anyone have sinus Rhythm or Sinus tachycardia

Hi, I hope everyone is having a positive day. I am wondering if any of you have been diagnosed with sinus rhythm/sinus tachycardia, I have recently after having the 24 hour holter monitor test as since January I have had episodes of my heart just racing. My primary care doctor suggested that I try a B Blocker called metoprolol at a low dose of 25mg, it is a blood pressure med that is also used to slow the heart rate, has anyone experienced this with their lupus and is using this med or another one. Thanks for your help MarleneFlorrie

14 Replies

oldestnewest
  • Sinus rhythm is normal:

    "Sinus rhythm: The normal regular rhythm of the heart set by the natural pacemaker of the heart called the sinoatrial (or sinus) node. It is located in the wall of the right atrium (the right upper chamber of the heart). Normal cardiac impulses start there and are transmitted to the atria and down to the ventricles (the lower chambers of the heart).

    Sinus arrhythmia refers to the normal increase in heart rate that occurs during inspiration (when you breathe in). This is a normal response and is more accentuated in children than adults.

    Sinus tachycardia refers to a fast heartbeat (tachycardia) because of rapid firing of the sinoatrial (sinus) node. This occurs in response to exercise, exertion, excitement, pain, fever, excessive thyroid hormone, low blood oxygen (hypoxia), stimulant drugs (such as caffeine), etc.

    The lack of normal sinus rhythm is an arrhythmia, an abnormal heart rhythm."

    Sinus tachycardia is only a problem if it was happening without you doing anything. Presumably it was - but be careful, if you suppress the heart rate too much because of the tachycardia you may end up with a bradycardia! Is your primary really up to scratch with cardiology? Or am I being paranoid because I wouldn't accept a GP doing cardiology in an autoimmune disorder?

  • Thank you for your great definitions, It's very helpful to be able to read this thank you for taking the time to post this.

  • I had B blockers for a short period last year, for possible heart failure. Although I was anxious about them at first, I didn't have any problems with them.

    But as PMRpro suggests, perhaps the first thing at this stage is to make sure your doctor has clearly explained what the problem is and why B blockers might be a good idea.

  • Thank you for sharing your experience, I found info about sinus tachycardia and lupus on line and B Blockers were a treatment mentioned so I shared this info with my GP and the site where I found the information, she said that B Blockers are a treatment that is used for this. I am just wondering how many others have experienced this happening to them.

  • Thanks, MarleneFlorrie. As i say, I was on them for a couple of months before being diagnosed with auto-immune disease. They did seem to help, and had no side effects. But when my AI disorder was diagnosed, they were stopped whilst I started treatment with hydroxychloroquine and prednisilone.

    I still seem to have heart problems, and am seeing my cardiologist again next week, so it'll be interesting to see if B blockers are suggested again? For now, though, I've got nothing more helpful to add, I'm afraid. Hope it goes well for you in any case. x

  • I have had this problem for 20 years, long before the lupus appeared. My cardiologists told me to think about it as bad wiring to the heart, easily controlled by beta blockers. I was on atenolol for years, but my doctor in Costa Rica took me off, as it can cause asthma. Sure enough...I have mild asthma. He changed me to Concor 5 mg, a European drug, and for 10 years I have not had a flutter. Please do not worry about this....see a good cariologist to recommend the proper drug and dosage. Stay happy that this is not a bad thing!

  • Thank you for sharing your experience, it's helpful and comforting to know of what has helped others.

  • I don't particularly care for metaprolol (Lopressor) for sinus tachycardia.........my preference, as I use it myself, is a low dose beta blocker called atenolol. Before being given a BB, your Dr. should make sure your 'normal resting pulse rate is above 60.....usually most are between 70-100. Using a BB if your 'normal' pulse is too low could put you into heartblock. I am sure your Dr. is taking this into consideration.

    Dr. S. (in the USA)

  • Thank you for sharing this helpful information. I also have antiphospholipid antibodies and your information just brought that to my mind wondering if this needs to be taken into consideration if I do receive medication for this.

  • Approximately 50% of people with Anti-phospholipid antibodies will get a blood clot over time (NOT EVERYONE!)..........it is now considered one of the criteria for classifying someone with SLE. I myself am positive for it (I also have Lupus (all 3 types unfortunately.....SLE, Discoid & CNS). There should be no problem taking a BB because you have positive Anti-Phospholipid antibodies......I am positive and I am taking Atenolol.

    Hopes this reassures you.

    Dr. S.

  • I appreciate you sharing this with me, thank you very much.

  • You're quite welcome.

  • Hi. I can relate to you, but don't worry, B blockers are widely used for tachycardia and my personal experience is that they don't interact with lupus drugs or my APS... I've been using BB for more than 10 years, everyone reacts different to them, so take your time to analyze with your GP what is the best choice for you. Metoprolol and some others make my ankles swell, I prefer Concor (bisoprolol) or propanolol.

    A little piece of advice? :) whenever your hearts goes crazy try to lie down totally flat, breathe deep, calm down and try not to chat, this helps me to pass the episode faster. Best luck!

  • Thank you for your help, for sharing your experiences, it truly is helpful and comforting, everyone here is so wonderful.

You may also like...